Illinois, 2023

Hail and Damaging Winds in Illinois, April 15, 2023

April 15, 2023 · NWS PAH · 10 events in 7 counties and zones

Two distinct severe storms crossed southern Illinois during the afternoon and evening. During the afternoon, an isolated severe storm tracked east across the Ohio River counties from near Cairo to near Metropolis and then the Golconda area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two distinct severe storms crossed southern Illinois during the afternoon and evening. During the afternoon, an isolated severe storm tracked east across the Ohio River counties from near Cairo to near Metropolis and then the Golconda area. This storm produced swaths of quarter-size hail and a few damaging wind gusts. During the evening, a line of severe storms moved east across the Interstate 57 corridor from around Marion to the Mount Vernon area. Isolated large hail and damaging winds accompanied these storms. The storms formed along and ahead of a cold front that trailed southward from a low pressure system over the western Great Lakes. The air mass remained moderately unstable into the evening hours, when mixed-layer capes decreased to around 1000 j/kg. Effective bulk wind shear averaged around 35 knots in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 11:15 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 15, 11:15 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1215 PM CDT Sat Apr 15 2023

.UPDATE...
Updated aviation section for 18z taf issuance

&&

.SHORT TERM...(Today through Sunday night)
Issued at 230 AM CDT Sat Apr 15 2023

Our current surface chart shows open southerlies with dew points
in the 50s. Some upper 50s/near 60 dew points reside to our south
and southwest, and are modeled to lift into the FA today. Active
convection is tied to low pressure in the Plains and will be the
focus of our attention today-tonight.

All of the CAM's, in some form or fashion, develop showers/storms
over SEMO this morning. There is modeled to be some elevated
instability, and a closer examination reveals isentropic upglide
from about 305-310K, with moisture pooling just below that.
Showalters pick up on this, showing an impressive/rapid drop to
negative 2 to negative 4 across SEMO by 15Z...supporting the CAM
modeled elevated showers/thunderstorms activity early. Flow aloft
this morning is fairly uniform 20-30 kts unidirectional, the
increased speeds/shear and certainly the more robust lapse rates
holding off til the main show this evening. Early day updrafts
will compete against the mid level ridge, loosing its grip as it
is driven east by the approaching storm system wave. Freezing
levels around 12K at this time, with -20C levels in the lower
20Ks. Winds might not be a concern but an isolated thunderstorm
hailer cannot be ruled out as the morning wears on.

As stated, the main show is the evening arrival of the system as
the primary upper jet dynamics and strong ascent comes into play.
Columnar lapse rates steepen in robust fashion and CAPES are
likewise sufficient to promote sustained updrafts in an
increasingly sheared environment. The system maintains its modeled
tendency to negatively tilt, and the linear development expected
suggests hailers and damaging winds are the main show, with the
tornadic threat more isolated/featured with any particularly
strong cells or accelerations from the line. Timing wise, largely
speaking, peak strength/activity looks like an evening event
00z-06z, with losing of most favorable parameters after that time
and the farther east it pushes.

Other sensible weather evolutions of note include the increasing
gradient winds expected as the system nears, with breezy 15-30 mph
winds commonplace, maybe some higher gusts at times esp Sunday.
As to how much rainfall/flooding concerns, PW's in the mid-upr 1
inch range in our western FA run 150-200% of normal, but speed of
movement should preclude more widespread flooding issues. What
will have to be watched is any training that occurs, for a more
localized hazard. This is in line w/the WPC Marginal Risk outlook
for our western FA. WPC QPF paints a broad swath of 1 inch plus
across our west, with some embedded 1.5 inch amounts possible.
Won't be shocked either to see cyclone induced claps of thunder
into Sunday, so accepted the NBM/Builder's production of such
w/minor massage edits.

.LONG TERM...(Monday through Friday)
Issued at 230 AM CDT Sat Apr 15 2023

As the strong/deep cyclone just passed makes slow but steady
northeast movement from the Great Lakes to the Upper Ohio Valley,
high pressure at the surface and aloft gradually fills its wake
and builds overtop the PAH FA during the first half of the coming
work week. This promotes a daily warming trend that begins still
on the cool side Monday with seasonally cool 60s predominantly for
highs and lower to middle half 40s for lows. The mercury warms
nicely in the days following, with highs moving into/thru the 70s
Tuesday-Wednesday while lows rise thru the 50s and near 60 in
some locations by Wednesday night.

While some deterministic modeling has painted light qpf atop the
ridge for portions of the FA early in the week, not enough members
participate for audible pops in the blended model, and we accept
that with our focus on pops returning with the late week warming
and breakdown of the ridge. This allows low pressure to drag a
front into the vicinity within the now developed zonal flow
pattern. We've nudged upwards to 80 for highs and 60 for lows by
Thursday, offering a little more energy for the front to tap as
showers/storm chances return in more audible earnest. The NBM
drags the front slowly into/across the area Friday, so pops
continue as the diurnal temp curve mutes due to the pops/clouds
and slightly cooler air incoming behind it, with seasonal spring
time low-mid 70s for highs and mid-uper 40s for lows to finish
out the work week.

&&

.AVIATION...
Issued at 1215 PM CDT Sat Apr 15 2023

A round of thunderstorms is possible this afternoon, associated with
warmer and more moist air moving into the region. These storms were
over se Missouri at 17z, progressing east-northeast. These storms
will be accompanied by locally heavy rain and brief mvfr to ifr
vsbys. The storms may not reach sw Indiana and nw Kentucky, so the
kevv/kowb tafs will be dry this afternoon. Otherwise, expect gusty
south winds up to 20kt this afternoon with vfr conditions.

A cold front will move east across the region tonight, preceded by a
potentially stronger round of thunderstorms. A short period of ifr
conditions will be included in the kpah/kcgi/kmvn tafs between 00z
and 06z. These storms will likely contain gusty winds. The storms
should weaken by the time they reach sw Indiana and nw Kentucky. The
tafs will contain some mvfr conditions there.

Following the frontal passage, winds will become gusty from the
west. Widespread mvfr cigs will arrive behind the front and continue
through the morning Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

Aviation...MY
Hazardous weather outlook, Apr 15, 3:35 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
435 AM CDT Sat Apr 15 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
435 AM CDT Sat Apr 15 2023 /535 AM EDT Sat Apr 15 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The chance of strong to severe storms is greatest this evening.
Damaging winds and large hail are the primary hazards, though
isolated tornadoes cannot be ruled out. The best chance is in
southeast Missouri and adjacent parts of southern Illinois and
western Kentucky. Gusty winds, hail, lightning, and locally heavy
rain with potential for flooding will also be hazards with
any thunderstorms across the entire region through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds 30 to 35 mph are forecast Sunday, and thunderstorms
return to the forecast Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation later today is expected.

The radar

The Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Alexander

When
April 15, 1:07 PM CST
Where
Alexander County, 2 mi SE of Olive Branch
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.150, -89.324

Quarter-size hail was reported at Horseshoe Lake.

Hail, Pulaski

When
April 15, 1:40 PM CST
Where
Pulaski County, Olmsted
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -89.080

Thunderstorm Wind, Pulaski

When
April 15, 1:40 PM CST
Where
Pulaski County, Olmsted
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.180, -89.080

Several tree limbs were down around the town of Olmsted.

Hail, Massac

When
April 15, 2:02 PM CST
Where
Massac County, New Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -88.780

Nickel-size hail was also reported in the immediate vicinity, at Round Knob.

Thunderstorm Wind, Massac

When
April 15, 2:08 PM CST
Where
Massac County, 2 mi SSW of Round Knob
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.223, -88.764

Several trees and large limbs were down at Airport Road.

Hail, Pope

When
April 15, 2:22 PM CST
Where
Pope County, 1 mi ESE of Rosebud
Measured
1 in hail
Reported by
Public
Coordinates
37.275, -88.563

Hail accumulated several inches deep in southern Pope County between Golconda and Hamletsburg.

Thunderstorm Wind, Jefferson

When
April 15, 6:58 PM CST
Where
Jefferson County, 3 mi SW of Waltonville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.189, -89.089

Trees were down and power was out. Winds were estimated over 60 mph.

Hail, Williamson

When
April 15, 7:40 PM CST
Where
Williamson County, 3.5 mi S of Carterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.700, -89.090

Hail, Jackson

When
April 15, 7:47 PM CST
Where
Jackson County, 2 mi ENE of Carbondale
Measured
0.75 in hail
Reported by
Public
Coordinates
37.731, -89.186

Hail, Williamson

When
April 15, 7:57 PM CST
Where
Williamson County, 1.78 mi WNW of Neilson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.630, -89.000

Dime-size hail was photographed by a trained spotter between the Crab Orchard National Wildlife Refuge and the Interstate 24 junction with I-57.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086616, 1086617, 1086623, 1086618, 1086624, 1086619, 1086625, 1086620, 1086621, 1086622.